Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 217, NWS Bismarck, ND

July 19, 2018Morton County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2018, 6:35 PM CDT for Morton County, Oliver County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 6:35 PM CDT (23:35 UTC)
Expired
Jul 19, 2018, 7:20 PM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 68 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

547 
WUUS53 KBIS 192335
SVRBIS
NDC059-065-200030-
/O.NEW.KBIS.SV.W.0217.180719T2335Z-180720T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
635 PM CDT THU JUL 19 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  North central Morton County in south central North Dakota...
  Southwestern Oliver County in south central North Dakota...

* Until 730 PM CDT.

* At 634 PM CDT, a severe thunderstorm was located 13 miles southwest
  of Hannover, or 14 miles northeast of Glen Ullin, moving southeast
  at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  north central Morton and southwestern Oliver Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4698 10177 4707 10174 4701 10125 4676 10155
TIME...MOT...LOC 2334Z 299DEG 17KT 4700 10167 

HAIL...1.00IN
WIND...<50MPH
 
$$

HOLLAN
3 follow-up statements
943 
WWUS53 KBIS 192354
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
654 PM CDT THU JUL 19 2018

NDC059-065-200030-
/O.CON.KBIS.SV.W.0217.000000T0000Z-180720T0030Z/
Morton ND-Oliver ND-
654 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL MORTON AND SOUTH CENTRAL OLIVER COUNTIES...

At 653 PM CDT, a severe thunderstorm was located 7 miles northwest of
New Salem, or 19 miles northeast of Glen Ullin, moving southeast at
25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of north
central Morton and south central Oliver Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4698 10177 4702 10152 4701 10125 4676 10155
TIME...MOT...LOC 2353Z 294DEG 22KT 4695 10147 

HAIL...1.00IN
WIND...<50MPH
 
$$

HOLLAN
620 
WWUS53 KBIS 200006
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
706 PM CDT THU JUL 19 2018

NDC065-200016-
/O.CAN.KBIS.SV.W.0217.000000T0000Z-180720T0030Z/
Oliver ND-
706 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OLIVER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4682 10161 4698 10177 4698 10129 4681 10149
TIME...MOT...LOC 0006Z 290DEG 18KT 4694 10136 

$$

NDC059-200030-
/O.CON.KBIS.SV.W.0217.000000T0000Z-180720T0030Z/
Morton ND-
706 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL MORTON COUNTY...

At 706 PM CDT, a severe thunderstorm was located 7 miles north of New
Salem, or 23 miles west of Mandan, moving east at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of north
central Morton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4682 10161 4698 10177 4698 10129 4681 10149
TIME...MOT...LOC 0006Z 290DEG 18KT 4694 10136 

HAIL...1.00IN
WIND...<50MPH
 
$$

HOLLAN
309 
WWUS53 KBIS 200020
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
720 PM CDT THU JUL 19 2018

NDC059-200029-
/O.CAN.KBIS.SV.W.0217.000000T0000Z-180720T0030Z/
Morton ND-
720 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MORTON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.

LAT...LON 4682 10161 4698 10177 4698 10129 4681 10149
TIME...MOT...LOC 0019Z 299DEG 17KT 4691 10128 

$$

HOLLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:27 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 19, 1:27 PM CDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
127 PM CDT Thu Jul 19 2018

.SHORT TERM...(This evening through Friday)
Issued at 112 PM CDT Thu Jul 19 2018

Continued showers and thunderstorms this afternoon and tonight, a
few of which may be strong to marginally severe.

A slow moving closed upper level low will continue moving eastward
out of the Dakotas and into Minnesota tonight. Scattered showers
and storms will develop across western and central North Dakota
this afternoon and evening. Latest mesoanalysis indicates an
environment (2000 J/Kg CAPE, 30 knots of shear and steep lapse
rates) that is favorable for a few strong or even severe storms
this afternoon with hail up to quarter size possible and wind
gusts up to 50 mph. In addition to the hail threat, locally heavy
rainfall will be likely as these storms will be slow moving in a
moisture-rich atmosphere. Any storm that does become strong to
severe will likely not be long-lived, as the environment looks
supportive for pulse-like air mass thunderstorms rather than more
organized convection.

.LONG TERM...(Friday night through Thursday)
Issued at 112 PM CDT Thu Jul 19 2018

Drying out across western and central North Dakota Friday and
Saturday, with the next chance for severe weather arriving
Sunday.

A ridge will build in from the west on Friday as the upper level
low over Minnesota continues moving eastward into the Great Lakes
region. This will lead to a mainly dry day across western and
central North Dakota on Friday, with the latest blend of model
guidance suggesting pleasant temperatures with highs in the mid
70s to lower 80s.

The ridge axis will move over central North Dakota on Saturday,
leading to another dry and pleasant day with temperatures warming
up a bit more than Friday, into the low to mid 80s.

A shortwave trough with an associated surface cold front looks to
swing eastward through the area Saturday night and Sunday. This
front will be the focus for thunderstorm development. The
environment during this time looks favorable for severe weather,
especially Sunday afternoon and evening. The latest long range
model data agrees well on a sheared environment of 40 to 60 kts
of bulk shear, collocated with high instability and a cold front
moving through.

Behind this front, the synoptic scale flow aloft becomes nearly
zonal to northwest for Monday through Wednesday. A few weak
impulses look to be embedded within the large scale flow,
bringing more chances for showers and storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1152 AM CDT Thu Jul 19 2018

Expect VFR cigs and visibilities at all terminals through the end
of the TAF forecast period. The main concern will be scattered
showers and thunderstorms. Gusty and erratic winds are possible
near storms, along with locally heavy rainfall and frequent
lightning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...AJ
Hazardous weather outlook, Jul 19, 1:12 PM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
112 PM CDT Thu Jul 19 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201815-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
112 PM CDT Thu Jul 19 2018 /1212 PM MDT Thu Jul 19 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible across western and central
North Dakota this afternoon and evening. The main hazards with
stronger storms will be large hail up to quarter size and wind
gusts up to 50 mph. Very heavy rainfall is also possible with the
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Sunday. Some storms could be severe.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed Sunday.

AJ

In the hours before

Special weather statement, Jul 19, 4:12 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
412 PM CDT THU JUL 19 2018

NDZ036-192145-
Kidder ND-
412 PM CDT THU JUL 19 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KIDDER COUNTY UNTIL
445 PM CDT...

At 412 PM CDT, a strong thunderstorm was located over Lake Isabel, or
10 miles southeast of Steele, moving south at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Tappen, Dawson and Lake Isabel.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4690 9988 4690 9960 4664 9945 4663 9945
      4663 9983
TIME...MOT...LOC 2112Z 355DEG 24KT 4679 9972

HOLLAN
Special weather statement, Jul 19, 4:28 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Bismarck ND
428 PM CDT THU JUL 19 2018

NDZ011-021-192200-
Ward ND-McLean ND-
428 PM CDT THU JUL 19 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WARD AND NORTH
CENTRAL MCLEAN COUNTIES UNTIL 500 PM CDT...

At 428 PM CDT, a strong thunderstorm was located 6 miles north of
Roseglen, or 25 miles northwest of Garrison, moving east at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Douglas and Roseglen.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4786 10135 4760 10148 4778 10201 4785 10198
      4785 10187 4794 10187
TIME...MOT...LOC 2128Z 289DEG 27KT 4784 10187

ABELING
Local storm report, Jul 19, 5:08 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
508 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             1 N NAPOLEON            46.52N 99.77W
07/19/2018  M1.00 INCH       LOGAN              ND   LAW ENFORCEMENT

            ON HIGHWAY 3.

&&
Special weather statement, Jul 19, 5:36 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Bismarck ND
536 PM CDT THU JUL 19 2018

NDZ019-033-034-041-042-192315-
Grant ND-Hettinger ND-Stark ND-Mercer ND-Morton ND-
536 PM CDT THU JUL 19 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HETTINGER...NORTHWESTERN MORTON...EASTERN STARK...SOUTHWESTERN MERCER
AND NORTHWESTERN GRANT COUNTIES UNTIL 615 PM CDT/515 PM MDT/...

At 536 PM CDT/436 PM MDT/, strong thunderstorms were clustered along
a line extending from 8 miles north of Hebron to 14 miles north of
Mott. Movement was southeast at 20 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Glen Ullin, Hebron and Richardton.

LAT...LON 4653 10225 4652 10225 4653 10226 4660 10251
      4701 10224 4701 10214 4714 10215 4717 10213
      4710 10176 4698 10176 4672 10172 4644 10195
TIME...MOT...LOC 2236Z 299DEG 19KT 4703 10204 4659 10233

HOLLAN
Special weather statement, Jul 19, 6:12 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
612 PM CDT THU JUL 19 2018

NDZ025-200000-
Foster ND-
612 PM CDT THU JUL 19 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FOSTER COUNTY UNTIL 700
PM CDT...

At 611 PM CDT, a strong thunderstorm was located 7 miles west of
Grace City, or 11 miles northeast of Carrington, moving south at 20
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bordulac and Grace City.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4733 9903 4759 9904 4759 9878 4733 9862
TIME...MOT...LOC 2311Z 348DEG 16KT 4758 9897

HOLLAN
Special weather statement, Jul 19, 6:18 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
618 PM CDT THU JUL 19 2018

NDZ019-020-034-041-042-044-200000-
Grant ND-Hettinger ND-Oliver ND-Mercer ND-Adams ND-Morton ND-
618 PM CDT THU JUL 19 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
HETTINGER...MORTON...OLIVER...MERCER...GRANT AND ADAMS COUNTIES
UNTIL 700 PM CDT/600 PM MDT/...

At 617 PM CDT/517 PM MDT/, strong thunderstorms were clustered along
a line extending from 11 miles northeast of Glen Ullin to 8 miles
southwest of Almont to 5 miles south of Regent. Movement was
southeast at 30 mph.

Nickel size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Glen Ullin, Mott, Elgin, New Salem, Hebron, Carson, Flasher, New
Leipzig, Regent, Almont, Heart Butte Dam, Fish Creek Dam, Judson,
Burt, Lark, Raleigh, Leith, Heil, Bentley and Sweet Briar Lake.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4707 10122 4637 10104 4605 10236 4644 10271
      4655 10205 4706 10204
TIME...MOT...LOC 2317Z 302DEG 25KT 4695 10171 4661 10157 4634 10255

HOLLAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:09 AM CDTAreal Flood AdvisoryBISDickey10 hr
Jul 19, 1:50 PM CDTSpecial Weather StatementBISWells25 min
Jul 19, 2:26 PM CDTAreal Flood AdvisoryBISDickey, LaMoure, Stutsman8 hr
Jul 19, 3:12 PM CDTSpecial Weather StatementBISRolette48 min
Jul 19, 3:24 PM CDTSpecial Weather StatementBISMountrail51 min
Jul 19, 4:12 PM CDTSpecial Weather StatementBISKidder33 min
Jul 19, 4:23 PM CDTSevere Thunderstorm WarningBISKidder, Logan67 min
Jul 19, 4:28 PM CDTSpecial Weather StatementBISMcLean32 min
Jul 19, 5:18 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh28 min
Jul 19, 5:36 PM CDTSpecial Weather StatementBISStark39 min
Jul 19, 6:12 PM CDTSpecial Weather StatementBISFoster48 min
Jul 19, 6:18 PM CDTSpecial Weather StatementBISGrant, Hettinger, Morton42 min
Jul 19, 6:56 PM CDTSevere Thunderstorm WarningBISGrant, Sioux64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.